Mayo Clinic Connect
Has anyone had abnormal blood tests on the big 3? Ethambutol, Arythromycin , and Rifampin?
My White Blood Count is below the normal level, and I’m concerned of course.
Hi @kaystrand, sending you positive vibes and I hope you can get to the bottom of this. Did your doctor mention anything about the connection between these drugs and a low WBC count?
@katemn, @Paula_MAC2007, @kwilbur, @heathert, and @tdrell do any of you have any experience with low white blood counts or have some thoughts for Kay?
No white counts. Just fatigue and the rest that goes with MAC although I haven’t been formally diagnosed. Had a CScan yesterday. Hope to find out more
Liked by Katherine, Alumni Mentor, tdrell
Jump to this post
The doctor at Mayo is doing a more complex CBC. She said the Rifampin can cause this, but going off the Rifampin would not be good. Next week I’ll know more…..hope the meds are working and the MAC is clearing to make all these side effects worth it.
Liked by Katherine, Alumni Mentor
Hi Kay, I am more familiar with low white blood cell counts (neutropenia) as a result of chemotherapy. The advice that is given for people getting chemotherapy that causes neutropenia includes avoiding people who have colds and frequent hand washing. I’m not sure how low your counts are or how compromised your immune system may be, but I think practising good hand hygiene is always advisable — not only for yourself but for those around you. We’re coming up to flu season, so it’s a good reminder for us all.
My WBC is 3.5 so not that low. I just read that when on Rifampin it sometimes come back up, so hope the doc does not pull the Rifampin too soon, I trust her.
I work at a homeless shelter, lots of diseases there, but my doc said fine to work there. I do wash my hands and just got a flu shot. My WBC is always around 4, and has been 3.8 on many occasions. I think I run low, so the Med put me under the limit.
I don’t want to go off the Rifampin, won’t I become resistant if I do? I’ll talk to Dr Dulohery next week, and hope we can just watch it for awhile.
Anything I can do to boost it?
Thanks for your help
Kaystrand….a writer ….THe New Yorker and books….years ago was diagnosed with a hematological condition that left him with lowered WBC count….he did his own experiment…..he found that his WBC count increased when he did activities he enjoyed…in his case it was laughing to funny stories etc and listening to music he enjoyed…,,,,worth the try? Terrid
Liked by Katherine, Alumni Mentor, Colleen Young, Connect Director, Nate Gilbraith
Sounds like infection through prevention is your best line of defense until you talk with your doctor. I did a quick search for “boost white blood cell count” and consensus is that “no specific foods or diet changes are proven to increase production of white blood cells” https://www.oncologynutrition.org/erfc/eating-well-when-unwell/white-blood-count-diet/
If you read info claiming that a certain food or supplement will help, always check with your doctor if there are any interactions with the drugs you’re taking. First and foremost you want them to work.
Please let us know what Dr. Dulohery recommends.
Oooh @tdrell that sounds like good advice no matter what you’re blood count is! I agree.
I love it. I think our immune systems are better when we are not stressed/down etc. so laughing makes sense. Since I was diagnosed I think I’ve been a bit more down than normal, I’ve been exercising, doing some volunteering, but I think I’ll add this to my recipe to stay positive.
Liked by Katherine, Alumni Mentor, Paula_MAC-2007, tdrell
no I dont, I guess we all react differently tho, sorry to hear that Kay, hope you can get to the bottom of this soon. I am not even sure if they are checking my full blood count, iI think I just have liver and kidney tests.
Hello Kay, as you know I am a great googler .. I just found:
Rifampin may temporarily lower the number of white blood cells. Because the white blood cells are important in fighting infection, this effect increases the chance of getting an infection. This drug also may lower the number of platelets that play an important role in clotting. To reduce the risk of bleeding and infection in the mouth while taking this medicine, be especially careful when brushing and flossing the teeth. Check with a physician or dentist for suggestions on how to keep the teeth and mouth clean without causing injuries. Put off any dental work until blood counts return to normal.
BUT THE KEY WORD IS TEMPORARILY .. AND RETURN TO NORMAL!! So I wouldn’t worry too much about this .. talk to your doctor about it of course .. but it sound like it is just part and parcel of your journey. Just keep on .. keepin’ one girl! You are doing a good job of staying positive and I think that is key and crucial for the journey we are all on! Sending you a hug! Katherine
Kathryn, be sure to keep us posted! Hugs! Katherine
Kay, be sure to keep us posted! Hugs! Katherine
Terri .. love this one! Katherine
Liked by tdrell
Thank you for always being there for all of us Katherine.
I got the results of my third cscan today. Compared to the one I had in June a 7 mm nodule in the right upper lobe is now 8.6 mm. Again, I am quoting the report, it does appear cavitary in nature and suspicious for mycobacterium arterial-venous malformation complex. On a previous exam (June) a 9 mm nodule was observed along the course of the major fissure on the right; this is again evident and measures approximately 10mm. The rest of the report is the same about atelectasis/scarring/bronchiectasis right upper lobe unchanged.
My question is this: is a nodule growth of this size something to worry about or is it just minor? I have an appointment with my pulmonologist Oct.. 7. I suspect that he may recommend a bronchoscopy now due to the fact that the mycobacterium has come up on two reports now. Do you have any thoughts?
Here are some good thoughts – the children at school are being angels – can you believe it – grades 8 – 12 ? I have started my 20th French Academic Team and the students are enthusiastic as ever. And finally, I do some writing on the side, and a local paper may publish a story of mine in November. They published one last June. No more book writing – just keeping projects realistic. Most of all, I am so happy that I am able to keep up with work and enjoy home and rest and be satisfied – and finding new friends who understand.
version 22.214.171.124.5.1Page loaded in 0.320 seconds